Minnesota, 2012

Drought in Minnesota, December 1 to 31, 2012

December 1 to 31, 2012 · NWS DLH · 12 events in 12 counties and zones

Severe drought (D2) conditions continued over most of the region, with the exception of the Arrowhead counties of Cook and Lake and areas bordering the Canadian border.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Severe drought (D2) conditions continued over most of the region, with the exception of the Arrowhead counties of Cook and Lake and areas bordering the Canadian border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 30, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Nov 30, 11:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1145 PM CST FRI NOV 30 2012

.AVIATION...06Z TAFS

IFR CEILINGS CONTINUED LATE THIS EVENING AND VSBYS WERE LOWERING
IN FOG...AND SHOULD COME DOWN INTO THE 1-4SM RANGE. WE ADDED SOME
FZDZ TO THE KHIB/KINL TAF FROM 09-12Z AS SOME OF THE
MODELS...INCLUDING THE HIGH RES VERSIONS...WERE DEPICTING AN AREA
OF PRECIPITATION MOVING ACROSS FAR NORTHERN MINNESOTA SOMETIME
BETWEEN 08-12Z. AREA RADARS DO SHOW LIGHT RETURNS...LESS THAN
15DBZ...IN EASTERN NORTH DAKOTA/WESTERN MINNESOTA. PERSISTENT
WAA...STRONGEST AT 850MB CONTINUED. THE 00Z KINL SOUNDING AND
FORECAST SOUNDINGS ACROSS NORTHERN MINNESOTA SUGGEST FREEZING
RAIN/DRIZZLE WOULD BE THE MAIN PRECIP TYPE DUE TO THE SATURATED
AREA BEING MUCH WARMER THAN -10C...AND CLOSER TO -5C.

AN AREA OF PRECIPITATION IS ALSO EXPECTED TO DEVELOP ON SATURDAY
AHEAD OF A SHORTWAVE/FRONT THAT WILL MOVE THROUGH THE REGION. WE
EXPECT THE BULK OF THIS PRECIPITATION TO BE RAIN SINCE IT SHOULD
DEVELOP LATE MORNING OR MORE LIKELY IN THE AFTERNOON ONCE BOUNDARY
LAYER TEMPS WARM ABOVE FREEZING.

&&

.PREV DISCUSSION... /ISSUED 547 PM CST FRI NOV 30 2012/

AVIATION...00Z TAFS

IFR OR LOW MVFR CEILINGS WILL COVER THE NORTHLAND THROUGH THE
PERIOD...WITH WAA OCCURRING. ANOTHER WEAK SHORTWAVE AND COLD FRONT
WILL MOVE THROUGH THE AREA SATURDAY. WE EXPECT SOME FOG TO DEVELOP
OVERNIGHT...BUT MORE SO ON SATURDAY. THERE COULD ALSO BE FREEZING
DRIZZLE TONIGHT...BUT IT'S DIFFICULT TO PINPOINT WHICH AREAS WILL
GET AFFECTED. SOME OF THE MODELS SUGGEST SOME LAKE/TERRAIN EFFECT
PRECIP WILL DEVELOP LATER THIS EVENING LASTING OVERNIGHT.
FORECAST SOUNDINGS SUGGEST CLOUDS WILL CONSIST MAINLY OF
SUPERCOOLED DROPS WITH FREEZING DRIZZLE THE MOST LIKELY PRECIP
TYPE. LATEST SATELLITE IMAGERY DOES SHOW CLOUD TOPS A BIT COLDER
THAN THE FORECAST SOUNDINGS...SO A MIX OF FREEZING DRIZZLE OR
FLURRIES ARE POSSIBLE. WE LEFT OUT THE MENTION OF ANY PRECIP
TONIGHT.

THERE WILL BE A CHANCE FOR MAINLY RAIN ON SATURDAY AS TEMPERATURES
WARM. IF PRECIPITATION DEVELOPS IN THE MORNING...WHICH IS NOT A
GUARANTEE...THEN SOME FREEZING RAIN OR SOME SNOW WOULD BE
POSSIBLE. MOST OF THE HIGH RES MODELS SUGGEST THE PRECIP WILL
DEVELOP EITHER BY LATE MORNING...OR EARLY AFTERNOON GIVING
BOUNDARY LAYER TEMPS A CHANCE TO WARM SOME.

PREV DISCUSSION... /ISSUED 325 PM CST FRI NOV 30 2012/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

MAIN CONCERN THIS SHORT TERM PERIOD WILL BE CHANCES OF FREEZING
DRIZZLE TONIGHT. AREA SOUNDINGS DO SHOW SOME DRYING IN THE MID
LEVELS WITH NEAR SATURATION TOWARDS THE SURFACE. ANY FREEZING
DRIZZLE THAT DOES OCCUR WILL BE LIGHT. A WEAK WARM FRONT WILL LIFT
NORTHWARD THROUGH THE FORECAST AREA LATE TONIGHT INTO EARLY
SATURDAY. THE WARM AIR OVERRUNNING THE COLDER SURFACE TEMPERATURES
WILL LEAD TO AREAS OF FOG TONIGHT. LOW TEMPERATURES WILL BE REACHED
EARLY TONIGHT AS TEMPERATURES WILL REMAIN STEADY AFTER MIDNIGHT. LOW
PRESSURE OVER THE NORTHERN PLAINS ON SATURDAY WILL MOVE EASTWARD
THAT WILL BRING A CHANCE OF RAIN SHOWERS TO MOST OF THE AREA. SOME
FREEZING RAIN MAY BE POSSIBLE OVER THE NORTHERN PARTS OF THE
ARROWHEAD ON SATURDAY MORNING AS TEMPERATURES WILL BE JUST BELOW
FREEZING. TEMPERATURES WILL WARM TO HIGHS IN THE UPPER 30S TO LOWER
40S ON SATURDAY AFTERNOON. THE RAIN WILL MIX WITH SNOW FROM WEST TO
EAST SATURDAY NIGHT BEFORE ENDING AFTER MIDNIGHT AS LOW TEMPERATURES
DROP TO THE UPPER 20S TO MID 30S.

LONG TERM...SUNDAY THROUGH FRIDAY.

IT WILL BE FAIRLY MILD AT THE START OF THE EXTENDED PERIOD AS H85
TEMPS OF +2 TO +6 WILL BE ACROSS THE AREA AS OF 12Z SUNDAY. BY 00Z
MONDAY TEMPS AT H85 WILL RISE TO AS MUCH AS +10. SOME OF THIS MAY GO
INTO HEATING ALOFT WITH LOW CLOUDS POTENTIALLY TRAPPED BENEATH AN
INVERSION. H85 TEMPS WILL RISE TO +12C BY 12Z SUNDAY AND TEMPS WILL
LIKELY BE INTO THE 40S FOR MUCH OF THE AREA LATER IN THE WEEKEND AND
EARLY IN THE WORK WEEK. THE BEST CHANCE OF PRECIPITATION WILL BE ON
MONDAY AND EARLY MONDAY EVENING...FIRST WITH WAA RAINFALL AND THEN
WITH STRONG CAA BEHIND THE COLD FRONT THAT WILL SWEEP ACROSS THE
AREA. MUCH COLDER AIR WILL MOVE IN FOR TUESDAY AND WEDNESDAY AS
POLAR AIR IS USHERED INTO THE AREA. NOT MUCH IN THE WAY OF
PRECIPITATION FOR MIDWEEK...BUT AN APPROACHING SYSTEM WILL BRING A
CHANCE OF RAIN OR RAIN/SNOW BACK INTO THE AREA BY THURSDAY AND
THURSDAY NIGHT. STRONG CAA WILL ONCE AGAIN MOVE IN FOR FRIDAY IN A
WEEK OF WHAT WILL LIKELY BE A ROLLER COASTER RIDE OF TEMPERATURES.

AVIATION.../18Z TAF ISSUANCE/
PATCHY FREEZING DRIZZLE WILL BE THE MAIN FOCUS FOR THE TAF PERIOD.
WE THINK THERE CONTINUE TO BE A POTENTIAL FOR FREEZING DRIZZLE
THROUGHOUT THE PERIOD. OUR OFFICE HAD FZDZ AS OF NOON AND RADAR
WAS SHOWING SOME LOW LEVEL RETURNS OFTEN SEEN WITH FZDZ. OTHERWISE
WE ANTICIPATE WIDESPREAD MVFR CIGS/VSBYS GRADUALLY BECOMING MORE
IFR OR EVEN LOCALIZED LIFR BY TONIGHT.

&&

.POINT TEMPS/POPS...
DLH  29  39  29  38 /  20  50  30  10
INL  29  37  24  37 /  20  40  20  10
BRD  31  41  28  41 /  10  40  10  10
HYR  31  43  30  41 /  10  50  30  10
ASX  30  43  33  40 /  20  40  30  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 4 AM CST SATURDAY FOR LSZ140>142.

&&

AVIATION...MELDE
Hazardous weather outlook, Nov 30, 8:22 PM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
822 PM CST FRI NOV 30 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
822 PM CST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

FREEZING DRIZZLE IS POSSIBLE IN NORTHEAST MINNESOTA AND NORTHWEST
WISCONSIN TONIGHT. THE FREEZING DRIZZLE MAY CAUSE SOME UNTREATED
SURFACES TO BECOME SLIPPERY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT FREEZING RAIN IS POSSIBLE OVER THE ARROWHEAD OF MINNESOTA ON
SATURDAY MORNING. THE LIGHT FREEZING RAIN COULD CAUSE UNTREATED
ROADS...BRIDGES AND SIDEWALKS TO BECOME SLIPPERY AND HAZARDOUS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LSZ121-140>148-011130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
822 PM CST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

SOUTHEASTERLY WINDS AROUND 15 KNOTS WILL CONTINUE TONIGHT ACROSS
MAINLY THE NORTH SHORE OF LAKE SUPERIOR...NORTH OF SILVER BAY.
THIS WILL RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT DUE TO
THE COMBINATION OF THE WIND AND WAVES. A SMALL CRAFT ADVISORY IS
IN EFFECT THROUGH THE OVERNIGHT HOURS. PLEASE REFER TO THE LATEST
MARINE FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Central St. Louis

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Central St. Louis forecast zone
Reported by
Drought Monitor
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Drought conditions persisted over Central St. Louis County.

Drought, Crow Wing

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Crow Wing forecast zone
Reported by
Drought Monitor
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Drought conditions persisted over Crow Wing County.

Drought, Koochiching

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Koochiching forecast zone
Reported by
Drought Monitor
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Drought conditions persisted over Koochiching County.

Drought, Northern Aitkin

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Northern Aitkin forecast zone
Reported by
Drought Monitor
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Drought conditions persisted over Northern Aitkin County.

Drought, Northern Cass

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Northern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Drought conditions persisted over Northern Cass County.

Drought, Northern Itasca

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Northern Itasca forecast zone
Reported by
Drought Monitor
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Drought conditions persisted over Northern Itasca County.

Drought, Northern St. Louis

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Northern St. Louis forecast zone
Reported by
Drought Monitor
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Drought conditions persisted over Northern St. Louis County.

Drought, Pine

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pine forecast zone
Reported by
Drought Monitor
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Drought conditions persisted over Pine County.

Drought, Southern Aitkin

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Southern Aitkin forecast zone
Reported by
Drought Monitor
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Drought conditions persisted over Southern Aitkin County.

Drought, Southern Cass

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Southern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Drought conditions persisted over Southern Cass County.

Drought, Southern Itasca

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Southern Itasca forecast zone
Reported by
Drought Monitor
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Drought conditions persisted over Southern Itasca County.

Drought, Southern St. Louis / Carlton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Drought Monitor
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Drought conditions persisted over Southern St. Louis and Carlton Counties.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424061, 424062, 424063, 424066, 424067, 424068, 424069, 424070, 424071, 424072, 424073, 424074.